Alert archive / Minnesota / Wind Advisories in 2008

Wind Advisory 20, NWS Sioux Falls, SD

November 3, 20085 counties in Iowa; 7 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at Nov 3, 2008, 9:57 AM CST for 5 counties in Iowa; 7 counties in Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2008, 9:57 AM CST (15:57 UTC)
Expired
Nov 3, 2008, 6:00 PM CST
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 031557
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CST MON NOV 3 2008


.STRONG SOUTHERLY WINDS WILL BE COMMON ACROSS THE AREA
TODAY...WITH THE STRONGEST WINDS INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA. WINDS WILL DECREASE LATE THIS AFTERNOON AND INTO
THE EVENING.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-040000-
/O.NEW.KFSD.WI.Y.0020.081103T1600Z-081104T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
957 AM CST MON NOV 3 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON WITH GUSTS AS
HIGH AS 45 MPH. WINDS WILL DECREASE LATE THIS AFTERNOON AND INTO
THE EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
LIEBL
2 follow-up statements
000 
WWUS73 KFSD 032056
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 PM CST MON NOV 3 2008

.STRONG SOUTHERLY WINDS WILL BE COMMON THE REMAINDER OF THIS
AFTERNOON OVER MOST OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
WINDS WILL SUBSIDE LATE THIS AFTERNOON AND CONTINUE TO DECREASE
THROUGH THE EVENING HOURS.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-040000-
/O.CON.KFSD.WI.Y.0020.000000T0000Z-081104T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
256 PM CST MON NOV 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTHERLY WINDS OF 25 TO 35 MPH WILL CONTINUE THIS AFTERNOON WITH
A FEW GUSTS AS HIGH AS 45 MPH. WINDS WILL DECREASE LATE THIS
AFTERNOON AND INTO THE EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
LIEBL
000 
WWUS73 KFSD 040016
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CST MON NOV 3 2008

.THE PRESSURE GRADIENT THAT HELPED TO PRODUCE VERY STRONG
SOUTHERLY WINDS WAS RELAXING BY THE START OF THE EVENING. THIS AND
THE END OF HEATING WITH SUNSET RESULTED IN THE WINDS DECREASING
STEADILY AS THE AFTERNOON ENDED.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-040130-
/O.EXP.KFSD.WI.Y.0020.000000T0000Z-081104T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
616 PM CST MON NOV 3 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG SOUTHERLY WINDS HAD DECREASED AND BECOME SOUTHWEST BY THE
START OF THE EVENING...WITH EVEN LINGERING GUSTS GENERALLY BELOW
20 MPH.

$$
WILLIAMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 3, 4:45 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Nov 3, 4:45 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CST MON NOV 3 2008

.DISCUSSION...
FAIRLY ACTIVE FORECAST PERIOD THROUGHOUT THE UPCOMING WEEK AS WARM
WINDY CONDITIONS ARE REPLACED BY BELOW NORMAL TEMPERATURES WITH A
CHANCE OF SNOW FOR PORTIONS OF FORECAST AREA AS A STRONG UPPER LEVEL
LOW AFFECTS THE AREA.

FOR TODAY..CLOUDS WILL INCREASE THROUGHOUT THE DAY TODAY AS AREA OF
LOW PRESSURE OVER NORTHEASTERN MONTANA PIVOTS TO THE NORTHEAST.
WITH SOUTH TO SOUTHWEST FLOW IN LOWER LEVELS...SHOULD BE A FAIRLY
GOOD MIXING DAY RESULTING IN NEAR RECORD HIGHS ACROSS THE AREA.
WINDS SHOULD ALSO INCREASE AS MIXING DRAWS STRONGER WINDS FROM
ALOFT.  STRONGEST WINDS THIS AFTERNOON WILL LIKELY BE ACROSS EASTERN
CWA BUT SHOULD REMAIN BELOW ADVISORY LEVELS WITH 30 KNOTS OF FLOW AT
925 MB.

WEAK SURFACE TROUGH ASSOCIATED WITH LOW WILL SHIFT THROUGH FORECAST
AREA LATE THIS AFTERNOON INTO TONIGHT. BOUNDARY SHOULD MOVE THROUGH
DRY WITH RELATIVELY DRY ATMOSPHERE.

THE OVERALL WEATHER PATTERN BECOMES MORE INTERESTING ON TUESDAY AS
LARGE UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST.  THIS
WAVE INDUCES THE DEVELOPMENT OF A SURFACE TROUGH IN EASTERN WYOMING
DURING THE DAY ON TUESDAY. AHEAD OF THE WAVE...STRONG WARM AIR
ADVECTION ACROSS THE FORECAST AREA RESULTS IN YET ANOTHER MILD DAY
ACROSS THE AREA. WITH THE ELEVATED WARM AIR ADVECTION...COULD SEE A
SHOWER OR TWO DEVELOP IN AFTERNOON HOURS ACROSS WESTERN PORTION OF
FORECAST AREA AS UPPER LEVEL SUPPORT IMPROVES.  STILL A FAIR AMOUNT
OF DRY AIR IN THE LOWER LEVELS...AND WITH A STRONG LACK OF
FOCUS...DECREASED POPS IN COVERAGE. LOW PRESSURE SYSTEM UNDERGOES
FAIRLY RAPID CYCLOGENESIS TUESDAY NIGHT AS 160+ KNOT JET DIVES ON
BACKSIDE OF SYSTEM. AHEAD OF SYSTEM...30-40 KNOT LOW LEVEL JET AND
ELEVATED INSTABILITY MAY PRODUCE A FEW THUNDERSTORMS. ALTHOUGH
INSTABILITY IS SOMEWHAT LIMITED...BOTH SPEED SHEAR AND DIRECTIONAL
SHEAR IS FAIRLY GOOD TO PROMOTE STORM ORGANIZATION.

UPPER LEVEL LOW MOVES INTO NORTHERN PLAINS ON WEDNESDAY INTO
THURSDAY. BOTH GFS AND NAM SUGGESTING DRY SLOT NOSING ITS WAY INTO
SOUTHERN PORTIONS OF FORECAST AREA ON WEDNESDAY.  ANY AMOUNT OF
CLEARING SHOULD BE FAIRLY LIMITED ON WEDNESDAY...BUT WOULD INCREASE
THE SEVERE WEATHER POTENTIAL. STRONGEST STORMS THAT DEVELOP MAY BE
ABLE TO PRODUCE SMALL HAIL WITH LOW WET BULB ZERO HEIGHTS AROUND
7000 FEET AGL. STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH
FORECAST AREA WEDNESDAY NIGHT. AS COLDER AIR WRAPS INTO
SYSTEM...COULD SEE PRECIPITATION MIX WITH AND CHANGE OVER TO SNOW.
BEST CHANCES FOR SNOW APPEAR TO BE WITH TROWAL WHICH SETS UP NEAR
THE JAMES RIVER VALLEY ON THURSDAY.  SOIL TEMPERATURES ARE RUNNING
IN THE MID AND UPPER 40S RIGHT NOW...AND WITH ANOTHER FEW WARM DAYS
AHEAD OF THIS SYSTEM...EXPECT SNOW WOULD NEED TO BE FALLING AT
MODERATE INTENSITY TO SUSTAIN ANY MEASURABLE AMOUNTS.  FOR
NOW...HAVE 1-3 INCHES OF SNOW FORECAST MAINLY NORTH OF I-90 BETWEEN
KHON AND KBKX. WINDS ALSO LOOK TO BE VERY STRONG ON THE BACKSIDE OF
THIS SYSTEM...SO MAY NEED TO ISSUE A WINTER WEATHER ADVISORY ACROSS
PORTIONS OF NORTHWESTERN CWA AS EVENT APPROACHES.

&&
.AVIATION...
VFR THROUGH 12Z TUESDAY. SFC WINDS FROM THE SOUTH AT KFSD AND KSUX
APPROACHING 20 TO 25 KNOTS WITH GUSTS OF 30 TO 35 KNOTS FROM ABOUT
17Z THROUGH 23Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/08
Hazardous weather outlook, Nov 3, 9:35 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 AM CST MON NOV 03 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
935 AM CDT MON NOV 03 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY
NIGHT. MOST OF THE THUNDERSTORMS WILL REMAIN BELOW SEVERE
LIMITS....HOWEVER...THE STRONGEST STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL.

A STRONG UPPER LEVEL LOW AND ASSOCIATED SURFACE COLD FRONT IS
PROJECTED TO MOVE THROUGH THE AREA WEDNESDAY EVENING INTO
WEDNESDAY NIGHT. SOME THUNDERSTORMS ARE LIKELY TO BE EMBEDDED IN
THE RAINFALL ON WEDNESDAY EVENING. THE GREATEST THREAT FOR AN
ISOLATED SEVERE STORM WILL MAINLY BE ALONG AND EAST OF INTERSTATE
29 WEDNESDAY EVENING.

MUCH COOLER AIR WILL WORK INTO THE REGION ON THURSDAY BEHIND THE
COLD FRONT...CREATING THE POTENTIAL FOR SNOW MAINLY ALONG THE JAMES
RIVER VALLEY THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...SNOW
ACCUMULATIONS ARE DIFFICULT TO FORECAST...BUT THE GREATEST THREAT
FOR SNOWFALL APPEARS TO BE ALONG THE JAMES RIVER VALLEY MAINLY NORTH
OF INTERSTATE 90. STRONG WINDS OF 25 TO 35 MPH CAN ALSO BE EXPECTED
ACROSS THE ENTIRE AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

Nearby

Wind Advisories in Minnesota, 2008Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.